Acne treatments can cause severe reactions, warns FDA

Active skincare ingredients salicylic acid and benzoyl peroxide, commonly used in topical acne treatments, can in rare cases cause severe allergic reactions, according to a warning by the Food and Drug Administration. 

The US Government-appointed body, which regulates all food, pharmaceutical and cosmetic products in the States, issued its warning after assessing 131 reports, received over 44 years, of allergic reactions to products containing these ingredients. Reactions included throat tightness and difficulty breathing, fainting and low blood pressure, and swelling of eyes or lips. 

However, Sharon Cass, education manager at SkinBrands, which distributes cosmeceutical lines such as Priori and Medik8, said the FDA warning had been issued to protect consumers who are “self-selecting products” and that in a professional environment clients predisposed to have a reaction should be screened during consultation. 

Dr Rabia Malik, a cosmetic doctor and consultant at Grace Belgravia Medical, added, “All skin therapists should check with their clients for a history of adverse reaction to aspirin before recommending salicylic acid-based products because salicylic acid is the base product from which aspirin is derived.” 

This story first appeared in the August issue of Professional Beauty magazine. To make sure you’re the first to read excusive news, subscribe for £37 a year for print issues, or just £4.99 a year for 12 full digital issues.